How Long Does It Take An Overdose to Shut Down the Body?

Overdose: it’s one of the first consequences we think of when we hear of drug or alcohol abuse. This is because overdose can lead to extreme physical symptoms; and if an individual who is overdosing does not receive medical attention in time, it could be fatal.

If a person who is overdosing does not receive medical attention in a timely manner, their body could shut down. There is a limited window of time during which an individual who is overdosing can receive help; so it’s important to understand how much time there is to react if you know or interact with someone who is going through an overdose.

What Is An Overdose?

When the body experiences too much of a substance, the body will go through a biological process called an overdose. An overdose is defined as a “pathological level of drug toxicity” and can either be intentional or accidental.

Depending on which type of substance caused the overdose, symptoms may vary.

Causes of Drug Overdoses

There are many reasons why someone may experience a drug overdose. Some people are more likely to endure overdoses than others. This could depend on several risk factors such as someone’s age, body size, tolerance, past alcohol or drug use, etc.) Also, an individual is at the highest risk for overdose when they inject a substance into their body, as opposed to swallowing or snorting it.

Sometimes, overdoses may be as simple as accidentally taking more than the average dose of a prescription. Other times, overdoses are accidentally triggered when someone recreationally uses too many drugs. In other cases, someone may intentionally try to overdose in order to end their own life.

Some substances that may lead to overdose include:

  • Alcohol
  • Opioids
  • Benzodiazepines
  • Methamphetamine
  • Cocaine
  • Hallucinogens
  • Inhalants
  • Marijuana
  • Heroin 

Signs of An Overdose

Depending on what a person overdoses from, there symptoms and side effects will be different. However, here are some general signs of overdose to look out for:

  • Mental confusion or delirium
  • Jerking or rigid limbs
  • Chest pain & headaches
  • Deviations from normal body temp
  • Skin color changes
  • Passing out
  • Increasing body temp
  • Increasing pulse
  • Excessive sweating
  • Vomiting
  • Seizures or convulsions
  • Irregular or slow breathing

If you see any of these signs in someone you know or are passing by, it’s important to take them to the emergency room as soon as possible. If not, the overdose could lead to some detrimental conclusions.

Effects & Risks Of An Overdose

The body can become overwhelmed by substances in a variety of ways. However, the most common cause of death after overdose is respiratory failure. Some other severe consequences that overdose may lead to include:

  • Cardiac arrest
  • Stopping of the heart
  • Cardiovascular collapse
  • Vomiting & choking
  • Severe dehydration
  • Hypothermia

These conditions can ultimately result in a coma or even death if someone with an overdose does not receive medical attention as soon as possible.

How Long Would It Take Someone to Die From An Overdose?

This depends on if the death after overdose is from respiratory failure or another cause. But on average, 1-3 hours pass between when a person takes a drug and when they die from overdose. If medical responders arrive within that window, the person is more likely to survive.

While overdose can be scary, it doesn’t always have to be connected to death. If the experience is handled appropriately, someone can still live a happy and healthy life after overdose.

How to Treat An Overdose

It’s essential to seek some sort of medical attention if you see someone experiencing an overdose. There are Good Samaritan Laws in many states that legally protect both the person overdosing and the individual helping them. If you find yourself in a situation with someone who is overdosing, be sure to lay them on their side if they are passed out. If they are awake, make sure they don’t eat/drink or shower until they are cleared to do so by a medical professional.

While there may not be an FDA-approved treatment for every type of overdose, medical centers and rehabilitation facilities have a set of solutions to treat these issues. There are many medications designed to alleviate or stabilize the symptoms of an overdose that can be prescribed by a doctor. Medical attention can be what saves someone’s life if they are going through a physically threatening overdose.

Seeking Help for Substance Abuse

After an overdose, the person who experienced it should undergo medical detox and therapy in a supervised and supportive environment. Inpatient treatment is likely the best option for those who went through an overdose. One-on-one therapy, group meetings, and other treatment methods are there to help individuals understand and learn from their overdose or addiction.

To learn more about treatment options after intentional or accidental overdose, contact our team of mental health and substance abuse professionals by visiting us here or calling 866-345-2147.

Sources

https://www.addictioncenter.com/drugs/overdose/

https://americanaddictioncenters.org/overdose